Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


white dots on cheeks
Sep 1, 2000

Dear Dr. Reznik,

I don't have a dentist so I thought I'd trouble you with a question. Been HIV positive for 2 years now and I have noticed all these white dots on my inside cheeks in the area that is behind my teeth, both top and bottom of mouth. They are almost like little white heads. Any idea what causes this? Is it HIV related? Also have they figured out why people with HIV have dry mouth? I'm not on any meds.

Thanks,

Jim

Response from Dr. Reznik

It is virtually impossible for me to address the issue of the "white dots" you have described without actually having the opportunity to see them; any dentist experienced in oral medicine/pathology should be able to give you an accurate diagnosis.

Regarding dry mouth: we do know that HIV itself can interfere with normal salivary flow and composition. You can also have a proliferation of CD8 cells in the Parotid salivary glands which again will interfere with normal salivary flow. It is very important that you seek out regular dental care if you are suffering with dry mouth as the normal functions of saliva are compromised which can result in the following:

decreased remineralization of enamel

decreased antimicrobial capacity

decreased cleansing of the mouth

All of these effects can lead to rapidly advancing dental decay and periodontal disease. People who have dry mouth (xerostomia) should schedule regular dental examinations and hygiene visits and should be considered for home fluoride therapies such as Prevident 5000 Plus. (a note about Prevident 5000 Plus, which is a high strength neutral sodium fluoride toothpaste.... there is a generic on the market which I do not find to be a good substitute for the brand name. The generic is runny and not the same formulation as the brand name. The difference in cost is less than a dollar).

I hope this information proves helpful!

DR


Previous
strange lump on soft palate
Next
I need your opinion!!!

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement